Texas, 2010

Wildfire in Texas, November 28, 2010

November 28, 2010 · NWS AMA · 1 event in 1 county or zone

The Ralston Wildfire began around 1516 CST and was contained around 1945 CST. The wildfire started about three miles southeast of Dalhart Texas in Hartley County and consumed three hundred and seventy acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Ralston Wildfire began around 1516 CST and was contained around 1945 CST. The wildfire started about three miles southeast of Dalhart Texas in Hartley County and consumed three hundred and seventy acres. One home and three other structures were saved, however one structure was destroyed. There were no reports of injuries. The cause of the wildfire was determined to be from a vehicle on U.S. Highway 385 and U.S. Highway 87.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 28, 11:34 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Nov 28, 11:34 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1134 AM CST SUN NOV 28 2010

.AVIATION...
FOR THE 18Z TAFS...WINDS SHOULD CONTINUE TO INCREASE THROUGH THE NEXT
2 HOURS. ALTHOUGH WINDS CURRENTLY ARE LIGHTER THAN PREVIOUSLY
EXPECTED...THE PRESSURE GRADIENT IS STILL EXPECTED TO INCREASE AFTER
18Z...THUS THE AWW IS STILL IN EFFECT. WINDS SHOULD DIMINISH WITH A
TYPICAL DIURNAL TREND AFTER 00Z. WINDS AFTER 00Z WILL BE A BIT
VARIABLE AS WINDS WILL BEGIN AS SOUTHWESTERLY...BUT COULD SHIFT TO
WESTERLY AS A PRE FRONTAL TROUGH MOVES THROUGH. THE COLD FRONT SHOULD
ARRIVE AT THE TAF SITES BETWEEN 09 AND 18Z. WITH THE COLD FRONT THE
WINDS WILL SHIFT TO NORTHWESTERLY AND EVENTUALLY NORTHERLY.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 625 AM CST SUN NOV 28 2010/

AVIATION...
FOR THE 12Z TAFS...SURFACE TROUGH WILL DEEPEN THIS MORNING ACROSS EASTERN
CO/NM...WITH THE SURFACE PRESSURE GRADIENT TIGHTENING ACROSS THE PANHANDLE
REGION. AREA PROFILERS CURRENTLY DEPICT A 50-55 KT LOW LEVEL JET IN
THE SOUTHERN PLAINS AND WITH SFC WINDS CURRENTLY AT 10 TO 20 KTS...HAVE
CONTINUED TO MENTION LLWS THROUGH 16Z BEFORE SOUTHWEST WINDS PICK UP
IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. THE STRONGEST WINDS
LOOK TO BE ON THE CAPROCK WHERE SUSTAINED WINDS CAN REACH 30 KTS.
HAVE OPTED TO GO AHEAD AND ISSUE AN AVIATION WEATHER WARNING FOR THE
RICK HUSBAND AMARILLO AIRPORT FOR GUSTS UP TO 40 KTS EARLY THIS
AFTERNOON. WINDS SHOULD DIMINISH TO AROUND 15 KTS BY SUNSET DUE TO
THE LOSS OF DAYTIME HEATING WHILE THE PRESSURE GRADIENT RELAXES. THE
SURFACE TROUGH WILL LIFT NORTHEAST...INTO THE EASTERN SD LATE TONIGHT.
A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL START TO APPROACH THE
KGUY/KDHT TERMINALS. A PRE FRONTAL TROUGH WILL CAUSE WINDS TO VEER TO
THE WEST TO NORTHWEST BY 10Z. SHOULD SEE THE FRONT MOVE ACROSS THE
PANHANDLES DURING THE DAY MONDAY...BUT THIS IS BEYOND THE 12Z TAF
FORECAST PERIOD.

CLK

PREV DISCUSSION... /ISSUED 540 AM CST SUN NOV 28 2010/

DISCUSSION...
A RATHER WINDY DAY IS IN STORE FOR THE FCST AREA AS PRESSURE GRADIENT
STEEPENS MARKEDLY IN ASSOCIATION WITH DVLPG LEESIDE TROF OF LOW
PRESSURE IN ADVANCE OF A STRONG COLD FRONT. HAVE STEPPED UP THE
WINDS AGAIN...AND WILL BE ISSUING A WIND ADVISORY FOR WRN PART OF
THE PNHDLS EFFECTIVE FROM LATE MORNING THROUGH 6 PM CST. THIS
ADVISORY MAY NEED TO BE EXPANDED SLIGHTLY EWD IF WARRANTED LATER
TODAY...BUT FCSTR CONFIDENCE WAS HIGHEST IN WRN ZONES SO HAVE ONLY
ISSUED FOR THAT AREA FOR THIS PCKG.

COLD FRONT PUSHES THRU THE AREA LATE TNGT AND EARLY MONDAY WITH
SHARPLY COLDER TEMPS SEEN FOR EARLY PART OF THIS WEEK. THE
CORRESPONDING STRONG UPPER LEVEL TROF IS PROGGED TO TRACK ACROSS THE
SRN HIGH PLAINS ON MONDAY. ALTHOUGH LOW LVL MOISTURE WILL BE SCARCE...
THERE SHOULD BE ENUF MID LVL MOISTURE ACTED UPON BY STRONG DYNAMICS
ASSOCIATED WITH UPPER LEVEL TROF SUCH THAT SOME FLURRIES OR BRIEF
PERIOD OF LIGHT SNOW MAY OCCUR...MOST LIKELY ACROSS WRN AND PSBLY
CNTRL ZONES. KEPT IN 20 POPS FOR MONDAY FOR LIGHT SNOW BUT TRIMMED
BACK TO ONLY INCLUDE ABOUT WRN HALF OF THE PNHDLS. RAISED WINDS ON
MONDAY INTO BREEZY RANGE MANY SECTIONS AS WELL DUE TO TIGHT PRESSURE
GRADIENT ASSOCIATED WITH COLD SFC HIGH BUILDING IN BEHIND COLD FRONT.

IMPROVING CONDITIONS SEEN MONDAY NIGHT. MODERATING TEMPS ONCE AGAIN
ANTICIPATED FOR WED THRU FRIDAY AS SEMIZONAL FLOW OR WEAK RIDGING
DVLPS. NEXT COLD FRONT SLATED TO MOVE ACROSS PNHDLS FRIDAY NIGHT AND
SATURDAY MORNING...BUT AT THIS TIME... THE AMOUNT OF COOLING SHOULD
NOT BE AS GREAT AS THAT EXPECTED FOR THE EARLY PART OF THIS WEEK. NO
POPS AFTER MONDAY.

FINALLY...WILL COMMENT THAT LATEST MEDIUM RANGE MODELS CONTINUE TO
STRUGGLE WITH THE UPPER LEVEL PATTERN FOR LATE DAY 7 AND BEYOND.
ECMWF IS MOST FORBODING WITH COLDER WX AND PSBL WINTER PRECIPITATION
NEXT MONDAY AND TUESDAY AS IT BRINGS A RATHER VIGOROUS UPPER LVL TROF
ACROSS THE REGION. GFS AND OTHERS SUGGEST A MUCH WEAKER SYSTEM DURG
THIS TIME FRAME AND ARE MILDER AND DRIER. THIS FCSTR IS PRETTY
CONFIDENT THE MODELS WILL CONTINUE TO SWING BACK AND FORTH FROM ONE
SOLUTION TO ANOTHER BEFORE CONVERGING IN THE COMING DAYS...AND IT WILL
BE INTERESTING TO SEE WHICH MODEL OR MODELS EVENTUALLY VERIFY.

ANDRADE

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR TODAY ACROSS THE OKLAHOMA
PANHANDLE AND MOST OF THE TEXAS PANHANDLE EXCEPT THE FAR ERN SECTIONS...
WHERE ELEVATED TO BORDERLINE CRITICAL CONDITIONS ARE ANTICIPATED.
REFERTO THE APPROPRIATE BULLETINS FOR MORE INFORMATION.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM.

OK...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

16/20
Hazardous weather outlook, Nov 28, 3:06 PM CST, 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CST SUN NOV 28 2010

OKZ001>003-TXZ001>020-291200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
306 PM CST SUN NOV 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A RED FLAG WARNING REMAINS IN EFFECT THROUGH 6 PM THIS EVENING ACROSS
ALL OF THE OKLAHOMA PANHANDLE AND ALL BUT THE FAR EASTERN TEXAS
PANHANDLE. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH HIGHER
GUSTS THIS AFTERNOON WHILE RELATIVE HUMIDITIES FALL TO NEAR OR
BELOW 15 PERCENT. IN THE EASTERN TEXAS PANHANDLE...RELATIVE HUMIDITY
VALUES WILL BE NEAR 20 PERCENT WITH WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS THROUGH 6 PM. THEREFORE ELEVATED FIRE WEATHER CONDITIONS WILL
CONTINUE THROUGH EARLY THIS EVENING.

ACROSS THE REGION SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS
CAN BE EXPECTED THROUGH EARLY THIS EVENING. IN ADDITION WINDY
CONDITIONS ARE EXPECTED BEHIND A COLD FRONT THAT IS EXPECTED TO PUSH
THROUGH LATE TONIGHT. NORTHERLY WINDS OF 20 TO 30 MPH ARE EXPECTED
BEHIND THIS FRONT. BOATERS ARE URGED TO EXERCISE CAUTION ON AREA
LAKES THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE WINDY CONDITIONS BEHIND THE FRONT WILL CONTINUE THROUGH THE
DAY TOMORROW...THEREFORE BOATERS ARE URGED TO EXERCISE CAUTION ON
AREA LAKES TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
November 28, 3:16 PM CST to 7:45 PM CST
Where
Hartley forecast zone
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269704.